Log in or Register to participate in these discussions

Tamoxifen and Radiation

Tamoxifen and Radiation

Posted by triplepos on Sep 10, 2020 8:44 am

Hi;  I just finished 25 weeks of radiation and everything went well skin wise.  I lathered in lubriderm 4 times a day.  I sometimes felt like I was swimming in the lotion, which in turn, no burns or pealing. I still use it daily and now I use it everywhere as I quickly found out how hydrating this lotion is. Highly recommend this lotion for anyone going into radiation or is in radiation. Lather thickly and it will work.  I am now on this lotion for life.  I no longer have to go through all the many products out there as the saying goes.  When it works don't change it.  The other thing that happened in radiation; Anxiety!  Lots of Anxiety.  I did not know I had this underlying issue and it came out full force when radiation started.  Is there anyone else out there that this happened to.  I am now on Ativan,not that I take it daily but I do take it often.  Anything and anywhere can just set it off and I am still trying to understand why this is happening.  Does anyone have any questions like I do out there.  Tamoxifen was just started in August and I had only 1 hot flash but joint pain,not hard to describe. Severe joint pain in just about all joints.  Have a hard time with this when I open my eyes, overwhelming pain in each and every joint, Fingers and knees the worst.  My port was removed as my body rejected it and now have a superficial blood clot at the site..  Feeling so overwhelmed with someone who only took 2 tylenol now and then to being diagnosed with breast cancer and taking so many medications for so many symptoms.  I am so truly grateful for still seeing all the beautiful things in this world.  Don't get me wrong I am not complaining but more scared about these things and just wondering if there are people out there with similar stories and questions.  It would be great to hear from all or any of you that are going through these and find no one understands completely about it.

Re: Tamoxifen and Radiation

Posted by Wendy Tea on Sep 10, 2020 9:52 am

triplepos‍  Welcome. What a great first post and in exactly the right place! Under Forums you will also find Cancer Types...breast, and Treatments and side effects.  
Many of us are experiencing anxieties and it is hard to know why. Personally I think covid-19 plays a big part. It impacts every part of our lives from medical,  travel,  shopping,  leisure and employment. It's ok to be frustrated,  to rant, to feel sad, or confused.  We have been there too! 
My own experience was with Letrozole and it was frightening.  Along with pain I also sank into darkness.  I am now on tamoxifen.  Others tolerate Letrozole very well. No one knows why one drug works for some but not others.  I kept my team informed. Dont suffer in silence.  I told my team about all side effects and they were able to decide which ones were important. 
Others will chime in and you will meet lovely folk here.
Healing takes time and opportunity. Wendy Tea

Re: Tamoxifen and Radiation

Posted by Essjay on Sep 11, 2020 8:14 am

triplepos‍ Congrats on finishing treatment, and thank you on behalf of the community for sharing your experiences and things that have worked for you on various forums. I am sure others will find this information helpful.

Fellow anxiety sufferer here, and I totally get it. Had a panic attack while having a bone scan once (I think it was partly because they’d taped my feet to the bed and partly the claustrophobia when the plate was right above my nose. The staff were wonderful, but I think I’ll take drugs next time!

What I have learned with anxiety is how important it is to recognize when it’s happening and do something about it. By that I mean reaching into my toolbox and using something that will calm me down and sort out the irrational thoughts and help me move forward in the right direction. I have a toolkit, I’ve built it over years with help. I’ve had sessions with counsellors, and I’ve learned some CBT, these have been through my workplace, my cancer centre and most recently through online supports for COVID-19. They have never cost me anything except time.

I would encourage you to reach out to the psych/social worker in your cancer centre and start there asking for help to build your toolkit. If they can’t help, your province may be running therapy during COVID-19 and the CCS information service on 1-888-939-3333 will be able to help you find that.

On the Tamoxifen pain I’m going to tag Runner Girl‍ and Kims1961‍ who have experience with trying different drugs to suppress estrogen, As well as some complementary methods for managing pain and I can see you’ve some good advice from Wendy Tea‍ already.

How are you doing today?

Essjay xx
Triple Negative Breast Cancer survivor since July 2018

Re: Tamoxifen and Radiation

Posted by Runner Girl on Sep 11, 2020 8:44 am

Hello triplepos‍ ,

Congratulations on completing treatment,  Yay!!

I continue to use the lotion as well and like you I was practically swimming it in so had no blisters or breaking of my skin after radiation.  My tamoxifen experience started in December 2018. I have wicked hot flashes and night sweats as well as tremendous lower body pain.  I have found relief of these side effects with acupuncture.   After 1 acupuncture session all of my body pain was gone and it helps turn down the heat on my hot flashes.  I go once a month for a "tune up".

As for the anxiety, yes, have that too.  Had it before cancer, still have it now.  I run regularly and find that is the best way to deal with the things that like to run around in my head.

Runner Girl 

 
Never stop believing in HOPE because MIRACLES happen every day!

Re: Tamoxifen and Radiation

Posted by Kims1961 on Sep 12, 2020 9:04 pm

triplepos‍ Welcome and i echo the others on congratulating you on getting through treatment so far!
  1. Much like you, anxiety seemed to creep in slowly but later at a vengeance. Good for you in talking to your doctor about it.  It took me a while to do that - at first i thought the racing heart was side effects of treatment and i just had to "man" up...what a mistake!  I carry some Ativan  - just in case - but have started some regular anxiety medication that is really helping. I found it helpful to track how i was doing on a calendar - it helped my medical team to know when and how bad, i was feeling - or how good.
  2. Exercise!  like the others I found exercise - anything outdoors in particular - so helpful for both my physical and mental health!
  3. I was put on Letrozole first and had difficult side effects of fatigue, overall unwell, fuzzy brain - so was switched to tamoxifen.  So far so good.  Again - might be helpful to track how often you are having the joint pain and a scale of 1-10 ...good communication was key with my oncologist.  The initial side effects on tamoxifen seemed to get better over time, but everyone is so different.
Thank you for posting.  You are not alone.  Please keep us posted on how you are doing!  Kim
Her2+, ER+ Bilateral mastectomy in 2017, followed by chemo and radiation. Mack and Hannah's mom

Re: Tamoxifen and Radiation

Posted by Faith1 on Sep 16, 2020 4:08 am

Hi triplepos‍  and Welcome to this site! I have dealt with severe anxiety and depression a good part of my life. It all stems back from being abused when I was a child. That is a whole different story. I am now dealing with anxiety again ( I am 60) as the next chemo drugs I am told may cause permanent neurathopy and I already have some of this, as I am a diabetic. How I've dealt with my anxiety over the years, walking, yoga,  meditation, watch what I eat, focused on painting animals, hobbies that you need to focus on like crocheing, sketching, talking to a counselor, going to groups and helping others. I take (lorazapam) but only a very small dosage 0.5 and only when I really, really need it. I have found if I take it for too long and go off of it, it causes a rebound effect. I have found that (Trazadone) which is an antidepressant but used for sleeping helps me a great deal, and it is not addicting.It also doesn't make you feel like a zombie like some antidepressants do.  I have been taking this at bedtime for years ( only 25 mg) which is a small dose ( I am sensitive to drugs ) and after being on so many types of anti-depressants mostly for anxiety I can tell you that most of the time pills don't work. They are just a temporary fix at that moment. There is also a fantastic book called " Feeling Good" it really changed my way of thinking which in turn has made a huge difference!! The Author is David D.Burns and it was published in the 1980's but it is focused on Cognitive Behavioural Therapy and changing the way that you think( your thought process) which in turn changes the way you feel. David Burns is a Clinical Psychiatrist, his book has sold more then 3 million copies! It is based on drug free Anxiety Therapy. I have read it over and over when I need to, it really helps.I use this technique with my high functioning Autistic students at school, and seen it help them as well. Really it's worth the read. Take care 😉Faith1